Advertisement

When Heart Palpitations Signal a More Serious Problem

When Heart Palpitations Signal a More Serious Problem

Learn about the warning signs of V-tach, and when this abnormally fast heart rhythm may be life-threatening.

If you have ever watched a medical drama on TV, you may have heard frantic actors playing doctors and nurses yelling, “V-tach!” What they are referring to is a rare type of arrhythmia, or abnormal heart rhythm, called ventricular tachycardia (VT), that occurs when the heart beats too quickly.

Unlike atrial fibrillation (AFib) and other more common arrhythmias, which result from faulty electrical signals in the heart’s upper chambers (atria), V-tach involves the heart’s lower chambers, or ventricles. Normally, the heart pumps at a rate of about 60 to 100 beats per minute. A heart rate of more than 100 beats per minute is considered tachycardia. For most people with V-tach, their heart rate increases to 170 beats or more.

Is V-tach dangerous?
The abnormal electrical signals that result in V-tach prevent the heart’s chambers from filling completely with blood between beats, which reduces blood flow to the other organs and the rest of the body. Whether or not V-tach is dangerous depends on how quickly the heart resumes a normal rhythm.

Sometimes V-tach lasts for only a few beats. When this rapid heart rhythm persists for more than 30 seconds, however, it’s called sustained ventricular tachycardia, which can be deadly and requires immediate medical attention, according to James Davenport, MD, a cardiac electrophysiologist affiliated with Kendall Regional Medical Center in Miami, Florida.

Untreated V-tach can lead to ventricular fibrillation (VFib), which occurs when the heart’s ventricles contract in a rapid and uncoordinated manner. VFib is a medical emergency that can be fatal if not treated right away.

“V-tach can be a life-threatening arrhythmia that causes vascular collapse or sudden cardiac death,” Dr. Davenport explains.

Someone who experiences V-tach outside of the hospital and collapses requires immediate assistance. If you’re a bystander, you should first confirm that the person needs help. If it’s clear that emergency help is needed, call 911 and ask another bystander to get an AED, or automated external defibrillator. Next, check to see if the person is breathing by laying them on their back and tilting their head back slightly to open their airway. These coordinated efforts must all take place immediately.

If no breath sounds are heard for no more than 10 seconds, someone should perform cardiopulmonary resuscitation (CPR) or shock the patient’s heart back into a normal rhythm using an AED.

“These shock boxes are now commonly available in most public spaces and are extremely intuitive to use,” Davenport says, often providing automated instructions to guide users through the process.

People with sustained V-tach may also need IV medication to help restore a normal heart rhythm.

What are the warning signs?
V-tach may not always cause symptoms, particularly if the episodes are short. But most people will develop heart palpitations or feel like their heart is racing, fluttering or pounding in their chest when V-tach lasts more than a few seconds or when their heart rate is very high. Other symptoms may include:

  • Dizziness
  • Shortness of breath
  • Lightheadedness
  • Chest pain
  • Weak or no pulse
  • Loss of consciousness

Who is at risk?
V-tach typically develops in people with other heart conditions, such as abnormal heart valves, a history of heart attack, coronary artery disease or blocked arteries, heart failure or cardiomyopathy, a condition that causes the heart muscle to become enlarged or weakened.

Over time, these heart conditions can lead to arrhythmias, including V-tach. With heart failure, for example, you may be up to nine times more likely to experience ventricular arrhythmias that can lead to sudden cardiac arrest.  

But not everyone who experiences V-tach has heart disease. Older age and a family history of heart rhythm disorders also increase the risk for V-tach.

Taking certain medications, such as anti-arrhythmic drugs, over-the-counter decongestants and herbal remedies and diet pills that contain a banned substance known as ma huang or ephedrine can also lead to V-tach. In some cases, exercise can also induce this type of abnormal heart rhythm.

Other possible V-tach triggers include:

  • Electrolyte imbalances, such as low levels of potassium in your blood
  • Heavy caffeine or alcohol consumption
  • Use of some illegal drugs, such as cocaine and methamphetamine
  • Certain genetic conditions, such as long QT syndrome or Brugada syndrome

How is V-tach treated?
For someone who has experienced V-tach, the goal of their treatment will be to restore a normal heart rhythm and prevent future episodes. In some cases, sustained V-tach requires cardioversion, which can be done with medication or a procedure that provides a relatively low electrical shock to the heart.

In order to prevent future episodes of V-tach, Davenport notes that some people may be treated with medication or catheter ablation. This procedure uses extreme heat or cold to create tiny scars in the heart tissue that can effectively block the abnormal electrical signals that are causing the rapid heartbeat. If necessary, long-term treatment may require the use of an implanted device, called a cardioverter defibrillator.

Identifying and managing any underlying health issues that may trigger an abnormal heart rhythm is also key. For example, coronary artery disease can lead to V-tach. “If we identify a blockage, we can fix it and your heart will get better,” Davenport explains.

Can V-tach be prevented?
Since V-tach is usually caused by some type of heart damage, the best way to prevent this arrhythmia is by adopting heart-healthy lifestyle adjustments, according to Davenport.

If you smoke, the first step is to quit. Smoking is a major risk factor for heart disease. Talk to your healthcare provider (HCP) about strategies to quit smoking that are shown to be safe and effective.

It’s also important to keep your blood pressure and cholesterol levels in check. Make sure you know your numbers and take any prescribed medication as directed by your HCP. If you have diabetes, you’re also at higher risk for heart disease and V-tach. Make sure you are doing all that you can to keep your blood sugar levels within a normal range, which includes eating a healthy diet, following through on your treatment plan and getting regular exercise.

Other ways to prevent V-tach:

  • Cut back on caffeine, limiting intake of caffeinated beverages to no more than two cups per day.
  • Take steps to ease stress, including being physically active or trying relaxation techniques, such as deep breathing exercises.

Medically reviewed in November 2019.

Sources:
Cedars Sinai Medical Center. “Ventricular Tachycardia.”
Cleveland Clinic. “Ventricular tachycardia.”
Mayo Clinic. “Ventricular tachycardia Symptoms and Causes.”
American Heart Association. “Ventricular Fibrillation.”
UptoDate. “Nonsustained Ventricular Tachycardia.”
National Library of Medicine. “Ventricular Tachycardia.”
University of Maryland Medical Center. “Ventricular Tachycardia.”
Merck Manual. “Ventricular Tachycardia (VT).”
American College of Cariology. “Ventricular Tachycardia.”

How Your Genes Could Affect Your Heartbeat
How Your Genes Could Affect Your Heartbeat
When a young, otherwise healthy person dies suddenly—while they’re playing a sport or even while they’re sleeping—an undiagnosed inherited or familial...
Read More
Can I reverse my high risk for coronary artery disease?
St Francis Medical CenterSt Francis Medical Center
Typically a high risk for coronary artery disease can't be reversed, but it can be stabilized. Lack ...
More Answers
What risks do opioids pose on heart health?
St Francis Medical CenterSt Francis Medical Center
In the short run, the risk that opioids pose on heart health is relatively minor. The abuse of opioi...
More Answers
Dr. Craig Smith - What Is an Off-Pump Coronary Artery Bypass Surgery?
Dr. Craig Smith - What Is an Off-Pump Coronary Artery Bypass Surgery?